Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX

May 19, 2015Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2015, 4:05 PM CDT for Pecos County, Texas. It was in force for 55 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2015, 4:05 PM CDT (21:05 UTC)
Expired
May 19, 2015, 5:00 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:11 PM CDTHAIL 1.7515 W Bakersfield, TX
May 19, 4:11 PM CDTTORNADO5 Sw Bakersfield, TXTORNADO ON THE GROUND
May 19, 4:27 PM CDTTORNADO10 Sw Bakersfield, TXTORNADO BRIEFLY TOUCHED DOWN
May 19, 4:30 PM CDTHAIL 1.252 E Bakersfield, TXNICKEL TO SLIGHTLY LARGER THAN QUARTER-SIZE HAIL FELL
May 19, 5:07 PM CDTTORNADO30 W Sheffield, TXNEAR FM 2886 AND HARRAL ROAD. TOUCHED DOWN AT 507 PM AND LIFTED AT 509 PM.
May 19, 5:08 PM CDTTORNADO30 Se Fort Stockton, TXTORNADO ON THE GROUND FOR 1 MINUTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS54 KMAF 192105
SVRMAF
TXC371-192200-
/O.NEW.KMAF.SV.W.0124.150519T2105Z-150519T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 500 PM CDT

* AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  BAKERSFIELD...AND MOVING SOUTH AT 15 MPH. THIS STORM WILL IMPACT I-10.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3046 10271 3091 10264 3105 10229 3104 10224
      3076 10192
TIME...MOT...LOC 2105Z 347DEG 14KT 3087 10241

HAIL...1.25IN
WIND...60MPH

$$
1 follow-up statement
655 
WWUS54 KMAF 192127
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT TUE MAY 19 2015

TXC371-192200-
/O.CON.KMAF.SV.W.0124.000000T0000Z-150519T2200Z/
PECOS TX-
427 PM CDT TUE MAY 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL PECOS
COUNTY UNTIL 500 PM CDT...

AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF BAKERSFIELD...AND MOVING SOUTH AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3099 10229 3099 10221 3076 10192 3046 10271
      3091 10264
TIME...MOT...LOC 2127Z 347DEG 14KT 3083 10240

HAIL...1.50IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:48 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 19, 2:48 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT Tue May 19 2015

.DISCUSSION...
The active weather pattern will continue through the remainder of
the week under persistent SW flow aloft thanks to continued upper
troughing over the western ConUS. The recent thunderstorm activity
has given us a short break through much of the morning and early
this afternoon, giving the atmosphere time to recharge a bit.
Several places near the Coyanosa/Pecos/Grandfalls area are still
feeling the lingering effects of yesterday's heavy rainfall as many
road remain closed due to high water. As a result, an Areal Flood
Warning is still in effect for these areas. Otherwise, we decided to
let the Flash Flood Watch expire at 18Z today but some localized
flash flooding will be possible any thunderstorm that develops today.

Currently have a few showers developing over northern Pecos and
Crane Counties. Should see thunderstorm development increase over
the next few hours as the dryline sharpens near the TX/NM border.
Daytime heating and more than sufficient moisture (dewpoints in the
upper 60s and near 70) will result in plenty of instability to help
initiate strong to severe convection this afternoon. The environment
looks to favor supercell storm modes capable of producing large
hail, damaging winds, heavy rainfall and not to mention the
potential for a tornado or two. Thunderstorm activity looks to wain
overnight with the loss of daytime heating.

Wednesday...things should be fairly quiet through early afternoon as
a cold front sinks south through the TX Panhandle. This front looks
to arrive sometime Wednesday afternoon with thunderstorms developing
along and behind it, affecting mainly the Permian Basin and Lower
Trans Pecos through late evening. Model guidance shows the front
stalling across the CWA overnight with shower and thunderstorm
activity spreading across most areas by Thursday morning. Moist,
easterly flow will persist through the day Thursday as a potent
midlevel shortwave provides upper forcing for ascent through the
overnight hours. A a result, will continue to carry healthy rain
chances through Thursday night and into Friday morning. Thunderstorm
chances will continue through most of the weekend as the upper
trough to the west slowly progresses eastward. May develop westerly
flow aloft by early next week which could result in a short dry
period for our area.

High temperatures will be in the 80s once again tomorrow then a cool
down Thursday due to the cold front and abundant cloud cover expected.
Highs will only warm to the 60s for much of SE NM and northern PB
and 70s to low 80s farther south. Temperatures then begin to warm
back up Friday through the weekend with near normal temperatures
expected by early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 64  82  56  64  /  20  20  40  50
BIG SPRING TX              67  81  58  66  /  30  40  50  50
CARLSBAD NM                55  85  57  70  /  10  10  40  60
DRYDEN TX                  69  88  69  81  /  20  30  40  50
FORT STOCKTON TX           64  87  63  76  /  20  20  40  50
GUADALUPE PASS TX          57  80  55  69  /  10   0  30  50
HOBBS NM                   59  80  54  63  /  20  20  40  50
MARFA TX                   51  83  55  77  /  10  10  20  40
MIDLAND INTL AIRPORT TX    67  82  59  67  /  20  30  40  50
ODESSA TX                  66  83  59  69  /  20  30  40  50
WINK TX                    64  88  63  71  /  20  10  40  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 19, 2:08 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT TUE MAY 19 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT TUE MAY 19 2015 /108 PM MDT TUE MAY 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND TONIGHT...
MAINLY ALONG AND EAST OF A HOBBS...TO FORT STOCKTON...TO BIG BEND
LINE.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...
SMALL HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL.  SOME STORMS WILL
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  A TORNADO OR
TWO WILL ALSO BE POSSIBLE.  HEAVY RAINFALL WITH THE SLOWER STORMS
WILL RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THE WEEKEND FOR MUCH
OF THE AREA...ESPECIALLY THURSDAY AND THURSDAY NIGHT.  SOME OF THE STORMS
WILL BE STRONG TO SEVERE WITH HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 19, 3:15 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT TUE MAY 19 2015

TXZ068-069-075-192100-
CRANE-PECOS-UPTON-
315 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN
UPTON COUNTIES UNTIL 400 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES WEST OF GIRVIN AT
315 PM CDT...MOVING NORTHEAST AT 30 MPH.  THIS STORM WILL IMPACT
US 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3108 10210 3108 10235 3104 10229 3104 10221
      3103 10220 3089 10251 3104 10263 3140 10227
      3113 10198
TIME...MOT...LOC 2015Z 232DEG 26KT 3105 10245
Special weather statement, May 19, 3:24 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT TUE MAY 19 2015

TXZ061-062-068-069-075-192115-
ECTOR-MIDLAND-CRANE-PECOS-UPTON-
324 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CRANE...NORTH CENTRAL PECOS...NORTHWESTERN UPTON...
SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES UNTIL 415 PM
CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF CORDONA
LAKE AT 324 PM CDT...MOVING EAST AT 20 MPH. THIS STORM WILL IMPACT
CRANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3172 10215 3129 10210 3126 10256 3151 10265
TIME...MOT...LOC 2024Z 250DEG 18KT 3135 10248
Local storm report, May 19, 3:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TORNADO          SW MCCAMEY              31.13N 102.22W
05/19/2015                   UPTON              TX   TRAINED SPOTTER

            TORNADO CAME DOWN AND WENT BACK UP.

&&

CMR
Local storm report, May 19, 3:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          MCCAMEY                 31.13N 102.22W
05/19/2015                   UPTON              TX   LAW ENFORCEMENT

            LAW ENFORCEMENT AND FIRE DEPT PERSONNEL REPORT SEVERAL
            TORNADO TOUCHDOWNS SOUTH OF MCCAMEY

&&

CMR
Local storm report, May 19, 4:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             SE GIRVIN               31.07N 102.39W
05/19/2015  E1.00 INCH       PECOS              TX   NWS EMPLOYEE

            AT THE INTERCHANGE OF INTERSTATE 10 HIGHWAY 11, SE OF
            GIRVIN.

0359 PM     HAIL             SE GIRVIN               31.07N 102.39W
05/19/2015  E1.00 INCH       PECOS              TX   NWS EMPLOYEE

            INTERSECTION OF INTERSTATE 10 AND HIGHWAY 11 SE OF
            GIRVIN.

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward45 min
May 18, 7:13 PM CDTSpecial Weather StatementMAFYoakum47 min
May 18, 7:42 PM CDTTornado WarningMAFPecos33 min
May 18, 8:00 PM CDTSpecial Weather StatementMAFReagan30 min
May 18, 8:08 PM CDTFlash Flood WarningMAFPecos3 hr
May 18, 8:12 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward48 min
May 18, 8:23 PM CDTSpecial Weather StatementMAFMidland22 min
May 18, 8:25 PM CDTFlash Flood WarningMAFPecos, Reeves, Ward4 hr
May 18, 8:28 PM CDTSevere Thunderstorm WarningMAFUpton47 min
May 18, 8:37 PM CDTAreal Flood AdvisoryMAFReeves, Ward3 hr
May 18, 9:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward44 min
May 18, 9:08 PM CDTSpecial Weather StatementMAFMidland52 min
May 18, 10:32 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 18, 10:40 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton3 hr
May 18, 10:57 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton48 min
May 18, 10:59 PM CDTAreal Flood WarningMAFCrane, Pecos, Reeves, Ward, Winkler10 hr
May 18, 11:40 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton65 min
May 18, 11:48 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
May 19, 12:02 AM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 19, 12:35 AM CDTSevere Thunderstorm WarningMAFPecos40 min
May 19, 12:47 AM CDTSpecial Weather StatementMAFGlasscock, Midland, Reagan, Upton58 min
May 19, 1:09 AM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
May 19, 1:18 AM CDTFlash Flood WarningMAFGlasscock, Midland3 hr
May 19, 1:48 AM CDTSpecial Weather StatementMAFGlasscock, Reagan57 min
May 19, 7:23 AM CDTSpecial Weather StatementMAFDawson52 min
May 19, 7:36 AM CDTSevere Thunderstorm WarningMAFDawson24 min
May 19, 10:49 AM CDTAreal Flood WarningMAFPecos, Reeves, Ward20 hr
May 19, 3:15 PM CDTSpecial Weather StatementMAFUpton45 min
May 19, 3:24 PM CDTSpecial Weather StatementMAFCrane51 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton61 min
May 19, 3:36 PM CDTTornado WarningMAFPecos39 min
May 19, 3:54 PM CDTSevere Thunderstorm WarningMAFCrane, Upton51 min
May 19, 4:12 PM CDTTornado WarningMAFPecos33 min
May 19, 4:44 PM CDTTornado WarningMAFPecos46 min
May 19, 5:11 PM CDTSpecial Weather StatementMAFTerrell64 min
May 19, 5:19 PM CDTSpecial Weather StatementMAFDawson56 min
May 19, 5:28 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
May 19, 5:28 PM CDTTornado WarningMAFPecos, Terrell47 min
May 19, 6:12 PM CDTTornado WarningMAFPecos, Terrell48 min
May 19, 6:27 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell63 min
May 19, 6:30 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.